Practice Question # 854.
0 of 1 questions completed
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading...
You must sign in or sign up to start the quiz.
You have to finish following quiz, to start this quiz:
0 of 1 questions answered correctly
Time has elapsed
You have reached 0 of 0 points, (0)
- Question 1 of 1
A client has been placed on the drug valproic acid (Depakene). Which would indicate to the nurse that the client is experiencing an adverse reaction to this medication?Correct
Answer C is correct.
Rationale: Lethargy could indicate hepatatoxicity. The nurse should also observe for jaundice, nausea and vomiting, anorexia, facial edema, and unusual bleeding or bruising. Answers A, B, and D are not clinical manifestations of adverse effects of the drug Depakene.Incorrect
Answer C is correct.
Rationale: Lethargy could indicate hepatatoxicity. The nurse should also observe for jaundice, nausea and vomiting, anorexia, facial edema, and unusual bleeding or bruising. Answers A, B, and D are not clinical manifestations of adverse effects of the drug Depakene.
Valproic acid is prescribed for long-term treatment of:
- Absence seizures
- Myoclonic seizures
- Tonic-clonic seizures
- Partial seizures.
Valproic acid may also be useful for neonatal seizures. However, it must be used cautiously in children younger than age 2, particularly those receiving multiple anticonvulsants, those with congenital metabolic disorders or hepatic disease, those with severe seizures and mental retardation, and those with organic brain disease.
For these patients, the drug carries a risk of potentially fatal liver toxicity (usually within the first 6 months of treatment). This risk limits the use of valproic acid as a drug of choice for seizure disorders.
Adverse reactions of Valproic acid:
Rare, but deadly, liver toxicity has occurred with valproic acid use. The drug should be used with caution in the patient who has a history of liver disease. Pediatric patients younger than age 2 are at considerable risk for developing hepatotoxicity. Most other adverse reactions to valproic acid are tolerable and dose- related. These include:
- Nausea and vomiting
- Diarrhea or constipation
- Muscle weakness
- increased blood ammonia level.